Tennessee, 2017

Tornado and Damaging Wind in Tennessee, July 5, 2017

July 5, 2017 · NWS OHX · 2 events in 1 county or zone

A quasi-linear convective system (QLCS) developed across West Tennessee and moved east into Middle Tennessee during the evening hours on July 5. The QLCS produced one EF0 tornado and one report of wind damage in Humphreys County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A quasi-linear convective system (QLCS) developed across West Tennessee and moved east into Middle Tennessee during the evening hours on July 5. The QLCS produced one EF0 tornado and one report of wind damage in Humphreys County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 5:39 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 5, 5:39 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
639 PM CDT Wed Jul 5 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Upper level low over MO today is expected to gradually weaken and
move eastward, with the trough axis passing across Middle TN
tomorrow night. Between now and then, expect scattered to numerous
showers and thunderstorms across the region. With CAPEs in the
1000-2000 range, there have been a few strong storms today and
expect marginal potential for strong/severe storms again Thursday
with similar or somewhat greater CAPEs. With plenty of deep
moisture and the approaching/passing trough, the chance for
locally heavy rain will continue tonight through tomorrow night.
Rain chances will end by early Friday morning as the trough
passes east.

Once the trough passes, it looks like Mid TN will be under weak
northwest flow aloft for the foreseeable future...as we'll be
between the large H5 ridge over the Four Corners and the large low
over eastern Canada. This pattern will initially help dry things
out on Friday...but also help send a weak cold front toward our
region late Friday night and Saturday. So, after the brief break
on Friday, scattered showers and storms will return to the
forecast Friday night...with the focus shifting to the southern
counties on Saturday as the front slowly moves through that area.

Confidence in rain chances and timing decrease from Sunday through
the rest of the forecast due to the northwest flow regime.
Regardless, at least a slight chance seems appropriate each of
those days. Max temps could nudge upward by the middle of next
week as models suggest Four Corners ridge could expand eastward.

&&

.AVIATION...
00Z TAF DISCUSSION.

This forecast hinges largely on the timing tonight of the
convective band that was over western Tennessee late this
afternoon, and the degree of low clouds and fog that may
develop late tonight and early Thursday. Timing of second
convective event during the daylight hours on Thursday is
difficult to determine at this point, and opted to just go with
general MVFR ceilings after 14z at all Mid-State terminals.

Prior to the arrival of convective band tonight, believe
conditions will be mainly VFR (unless some patchy fog develops
earlier than currently expected). There may also be a few isolated
showers and thunderstorms that develop ahead of the band, but
coverage is expected to be sufficiently limited not to bear
mentioning in TAF text.

Have gone with generally MVFR conditions after band of precip
arrives, except for a possible period of IFR conditions, in BR,
late tonight and early Thursday at CKV, CSV and MQY.

Current forecast arrival times of band of precip are as follows:
around 02Z at CKV, around 04z at BNA and MQY, and 08z at CSV. Of
course, these times may need to be amended, depending of how
things actually evolve overnight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Hurley
AVIATION........19
Hazardous weather outlook, Jul 5, 4:01 AM CST, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Wed Jul 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe storms today into tonight
across Middle Tennessee. Scattered to numerous showers and
thunderstorms are expected during the day on Wednesday, with
another round of showers and storms Wednesday night. A few storms
may be strong to severe with damaging winds, heavy rainfall, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe storms again on Thursday
across Middle Tennessee. Scattered to numerous showers and
thunderstorms are expected during the day on Thursday, and a few
may be strong to severe with damaging winds, heavy rainfall, and
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Shamburger

In the hours before

Special weather statement, Jul 5, 6:55 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
755 PM CDT WED JUL 5 2017

TNZ005-006-023>025-056-057-060145-
Hickman TN-Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-
Houston TN-Perry TN-
755 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...SOUTHWESTERN
MONTGOMERY...SOUTHEASTERN STEWART...HOUSTON...PERRY...HUMPHREYS AND
WESTERN HICKMAN COUNTIES UNTIL 845 PM CDT...

At 750 PM CDT, Doppler radar was tracking a line of strong
thunderstorms crossing the Tennessee River, and nearing western
portions of Humphreys and Perry Counties. The line was moving east
at 35 to 40 mph.

Winds in excess of 40 mph will be possible with these storms...
which could blow down limbs and shallow rooted and infirm trees.

Locations impacted include...
Dickson, Waverly, Centerville, Linden, New Johnsonville, McEwen,
Burns, Tennessee Ridge, Lobelville, Vanleer, Cumberland City,
Slayden, Palmyra, and Houston County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Some spots could see between one and one
and half inches of rain in just an hour. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3566 8802 3572 8804 3577 8798 3594 8793
      3595 8801 3597 8802 3615 8792 3631 8796
      3636 8799 3650 8744 3626 8731 3613 8731
      3566 8755 3556 8800 3561 8804
TIME...MOT...LOC 0050Z 248DEG 52KT 3629 8814 3592 8804 3556 8838

19

The radar

The Ft Campbell radar (KHPX), 86 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Humphreys

When
July 5, 7:34 PM CST
Where
Humphreys County, Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.080, -87.800

Four trees were blown down in Waverly.

Tornado, Humphreys

When
July 5, 7:58 PM CST to 8:09 PM CST
Where
Humphreys County, 3.94 mi NW of Mc Ewen to 4.56 mi N of Mc Ewen
Rating
EF0
Path length
3.62 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.161, -87.679

A weak EF0 tornado touched down in far northern Humphreys County 4.6 miles northwest of McEwen, then curved northeast and east-northeast before lifting just south of the Houston County line. Damage began on Dry Hollow Road near Mt Zion Road where a shed was overturned and several trees were snapped and uprooted in a convergent pattern, with a few trees falling onto a home. Numerous trees were blown down along Deer Creek Road and Highway 231 eastward past Peach Creek Road. A home lost several shingles, the door was blown off an outbuilding, and more trees were snapped on Tom Brown Road before the tornado lifted east of Smith Branch Road. The end point and path length of this tornado were adjusted slightly in May 2019 based on new satellite imagery available in Google Earth. This is the first tornado on record in Humphreys County in the month of July since official NWS records began in 1950.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702580, 702587.